Opiate Withdrawal Symptoms
Opiate withdrawal symptoms occur after the user stops or dramatically reduces their use of opiates after prolonged use. These withdrawal symptoms range from minor to severe and are often the reason many users who are addicted to opiates continue to use the drugs. Opiate withdrawal symptoms can play a role in why users justify in not quitting their addiction – they don’t want to cope with the opiate withdrawal symptoms. In this article we are taking a look at opiate use and opiate withdrawal symptoms as well as providing ways to handle those symptoms.
Opiate drug use:
Opiate drug use is on the rise among drug users mostly because they can be so easily accessed. Types of opiates include: heroin, morphine, codeine, Oxycontin, Dilaudid, methadone and many others. About 9 percent of the population is believed to be opiate drug users. Because these drugs can cause physical dependence, and some types are so easily accessed through prescriptions, it is now wonder the abuse rate continues to rise.
Opiate withdrawal symptoms:
Because opiates, including prescription opitates, cause such a physical dependence, the user becomes physically dependent and relies on the drug to prevent symptoms of withdrawal. Over time, the user must use higher doses of the drug in order to achieve the same level of high they experienced previously because the body begins its dependence.
Early opiate withdrawal symptoms:
- Increased tearing
- Muscle aches
- Runny nose
Late opiate withdrawal symptoms:
- Stomach cramping
- Goose bumps
- Dilated pupils
In most cases opiate withdrawal symptoms range from annoying to very uncomfortable, but fortunately are not often life threatening. Opiate withdrawal symptoms typically start about 12 hours to 30 hours of last usage and can last for days or weeks depending on the length of drug use.
How to cope with opiate withdrawal symptoms:
It is important to first quit the use of opiates for the right reasons, yourself. Do not quit for a family member, friend or loved one. Usually if the user quits for any other reason aside from their own accord, the quitting period does not last.
- Prepare for physical and mental opiate withdrawal symptoms. Many medications can be taken to ease the symptoms of muscle aches like ibuprofen. Other medications can be taken to ease the nausea, fatigue and diarrhea. For the mental part of withdrawal, it might be a good idea to start the withdrawal process under a doctor, psych hospital supervision or under the care of a trusted love one. The mental toll the opiate withdrawal symptoms can take can often result in self-inflecting harmful behaviors. This is not something to take lightly.
- One helpful pharmaceutical aide to help quit the addiction to opiates is Clonidine. This medication inhibits the sympathetic response to being without the drug and can ease the opiate withdrawal symptoms.
- Medications like Subutex or Suboxone are long-lasting partial opiod agonist, which works to block the withdrawal symptoms an should be used in cases where the users attempts to quit using opiates for a long period of time.
- Therapy and support groups are also great options for those trying to quit the use of opiates.
Quitting the use of opiates can be a difficult process, but it is worth the effort and dealing with the opiate withdrawal symptoms in order to get clean.
Sources: http://www.nlm.nih.gov, http://www.wikihow.com, amercianaddictioncenters.org